Our site may not work properly for the older browser you're using. Please upgrade to the latest version of Internet Explorer, Google Chrome, or Mozilla Firefox.

doctors & locations MyChart
Urgent Care

Reliant Medical Group Southboro Medical - Now a part of Reliant Medical Group (800) 283-2556 (508) 481-5500

Opioid overdose is currently the leading cause of injury death in Massachusetts, according to the Mass Department of Public Health. In order to combat this, a drug called Narcan® (Naloxone) has been made readily available to aid in reversing overdoses.

Naloxone Rescue Kits are available WITHOUT PRESCRIPTION at most Walgreens in Massachusetts; these include 2 nasal atomizers for which Walgreens presently charges $8 each, 2 doses of Narcan®, and a set of instructions. A list of current pharmacies which will dispense without a prescription is available here.

Harm Reduction Coalition provides instructions for administering nasal spray Narcan®:

  1. Do rescue breathing for a few quick breaths if the person is not breathing.
  2. Affix the nasal atomizer (applicator) to the needleless syringe and then assemble the glass cartridge of naloxone (see diagram).
  3. Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
  4. If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
  5. If there is no change in 3-5 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).

IMPORTANT!

If a victim is not responsive to stimulation, not breathing, and has no pulse after receiving naloxone and rescue breathing, then the victim needs cardiopulmonary resuscitation (CPR) via a trained bystander and the emergency medical system. Call 911.

It is also important to use the proper aftercare procedures:

Because Naloxone blocks opioids from acting, it is possible that it can cause withdrawal symptoms in someone that has a habit, daily opioid pain medication use or other opioid tolerance. Therefore, after giving someone naloxone he or she may feel dopesick and want to use again right away. It is very important that one does not use again until the naloxone wears off so that a re-overdose does not occur.

Bystanders who use Naloxone often report that it works immediately, however it may take up to 8 minutes to have an effect. Naloxone’s effect lasts for about 30 to 90 minutes in the body. Because most opioids last longer than that, the naloxone may wear off before the effects of the opioids wear off and the person might go into an overdose again. Naloxone administration may be repeated without harm if the person overdoses again. In addition, if the person uses more heroin or opioids when there is still naloxone in the system, he or she may not feel it at all – naloxone will knock it out of the opioid receptors and the person will have wasted their drugs.

The likelihood of overdosing again depends on several things including:

  • How much drug was used in the first place and the half-life of the drug(s) taken
  • How well the liver works to process things; and
  • If the person uses again.

If the person cannot walk and talk well after waking up, then it is very important that they are taken to the hospital. If possible, stay with the person for several hours keeping them awake.

You may want to watch this video developed by the state of North Carolina about opioid use, and about Narcan® administration.

There is also a YouTube video from the Boston Health Commission on how to assemble and use an atomizer.